Q. I have been a widow for 10 years and am terribly annoyed by needs I cannot satisfy. Masturbation just increases my sexual desire.
I am too embarrassed to talk to my doctor about this. I know it sounds ridiculous but I am desperate for something to take away my sexual desires. Believe me, this is a problem I do not need.

A. Even though it is difficult, please find a physician with whom you can discuss this personal issue. Some doctors prescribe antidepressants like Prozac to reduce libido or sexual obsessions. Such drugs have side effects, however, and should not be taken casually.
Hormone replacement therapy containing progesterone sometimes dampens sexual desire. A natural approach that might also be worth considering is chaste tree berry extract. Also known as monk’s pepper, this herb has been used for centuries to lower libido. It contains compounds similar to progesterone. For more details you may wish to visit our Herb Library at http://www.peoplespharmacy.com/2005/10/18/chaste-tree-berry/.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Jane
    Reply

    I had the same problem, I believe caused by excess testosterone. I fixed it by drinking spearmint tea morning and night for a few weeks until the problem disappeared. You can check the health food store or grocery store. Earth fare had loose spearmint you can bag yourself as well as already bagged tea. Latino stores also sell loose yerbabuena pre packaged for extremely cheap! I hope you aren’t also suffering from the terrible mood and depression I had with elevated testosterone.
    People’s Pharmacy response: There is some research to support your approach:
    http://www.ncbi.nlm.nih.gov/pubmed/19585478
    http://www.ncbi.nlm.nih.gov/pubmed/17310494

  2. mrsx123
    Reply

    Also, control what you reading, listening to and watching on television/movies. It’s what you are focusing on that can cause abnormal physical responses. In addition, learn to monitor your thoughts and immediately cut off any images or ideas that can lead to unhelpful physiological issues.

  3. Henry Dorn MD
    Reply

    What you are describing sounds like Persistent Genital Arousal Disorder (PGAD). I have had several patients get significant relief from low dose SSRIs like Zoloft or Prozac (I use Zolft 50mg to start with), since decreased libido is a frequent side effect. You may want to google this for more info and ask your doctor to prescribe one of these meds. He/she may not have heard of this disorder but if you come armed with some info they should be willing to give it a try for you. Hope this helps.

  4. M.G.
    Reply

    I wish you the best of luck. I guess I am lucky. Since I became post menopausal my sexual desire has gone away and I feel very clearheaded and I didn’t have to take medicine to dampen my desires. I know how frustrated you must feel and I applaud your approach, though. In my case, since for various reasons I never had a successful relationship, or even one at all when my hormones were up and running when I was younger I felt terribly desperate and sad. It was either find anyone to fulfill my desires or hope and pray that one day I would no longer be interested. That day has come! Hallelujah. I hope that you achieve the same peace with suitable meds. Good luck!

  5. BJ
    Reply

    I have similar problems and have found the supplements Vitex and Licorice to be helpful. Also, Licorice tea. Best of luck to you!!
    PEOPLE’S PHARMACY RESPONSE:
    Too much natural licorice can lead to fluid retention, hypertension, headaches, and hormonal changes. Please be very careful how much licorice you consume if you consider this approach.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.